Florida, 2024

Damaging Wind in Florida, May 30, 2024

May 30, 2024 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms developing south of a frontal boundary over the central Florida peninsula produced a severe wind gust near Fort Myers in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms developing south of a frontal boundary over the central Florida peninsula produced a severe wind gust near Fort Myers in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 30, 1:55 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 30, 1:55 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
255 PM EDT Thu May 30 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 255 PM EDT Thu May 30 2024

A weak cold front is expected to sit over the area today and
tomorrow. This will help to bring shower chances back into the
forecast. For today the main focus will be southwest Florida with
the rest of the area saying dry. We have already set heat records
for many sites across the area. For tomorrow we will see more of an
easterly breeze that should keep the west coast seabreeze closer to
our coast. This along with the weak front bringing some extra
moisture should allow some scattered showers and isolated
thunderstorms across the area.

This front will finish pushing through late Friday. This will once
again bring drier air for the weekend and keep rain showers out of
the forecast for everyone expect those in Southwest Florida. Once
again we will be talking about near to record breaking temperatures
through the weekend.

The record heat will continue for next week. We will see a small
increase in moisture which should bring isolated thunderstorm
chances each afternoon but will remain on the lower end.

&&

.AVIATION...
(18Z TAFS)
Issued at 255 PM EDT Thu May 30 2024

VFR conditions expected through the period with winds mainly out
of the Northwest. Scattered showers and storms will be possible
for our southern terminal between 20z-01z today.

&&

.MARINE...
Issued at 255 PM EDT Thu May 30 2024

Winds will generally stay below 10 knots throughout the
rest of the week as a weak cold front is draped across the area.
Some isolated showers and storms will be possible both days. As we
go throughout the weekend the frontal system will pass resulting in
winds increasing out of the east between 15 to 20 knots. Winds
should start to calm down and shift more out of the south starting
early next week.
&&

.FIRE WEATHER...
Issued at 255 PM EDT Thu May 30 2024

We will continue to see drier conditions each afternoon
across the area with pockets of critical RHs each day. However winds
will remain light resulting in no need for Red Flag Warnings.
Isolated shower activity will be possible the next two days before
drying out once again for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  94  76  94  75 /  20  10  40  10
FMY  95  74  95  73 /  50  40  60  20
GIF  96  72  94  71 /  30  10  40  10
SRQ  95  73  95  73 /  20  10  40  20
BKV  95  67  94  67 /  10  10  30  10
SPG  94  79  93  78 /  10  10  40  20

&&

Sea Breeze Thunderstorm Regime For Friday: 6
Sea Breeze Thunderstorm Regime For Saturday: 2

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...Pearce
UPPER AIR/CLIMATE...Pearce

In the hours before

Special weather statement, May 30, 5:10 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
610 PM EDT Thu May 30 2024

FLZ165-262-265-302245-
Inland Charlotte FL-Inland Lee FL-Coastal Lee FL-
610 PM EDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHARLOTTE AND
NORTHEASTERN LEE COUNTIES THROUGH 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palmona Park, or near Cape Coral, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, McGregor, East Dunbar, Pine Manor, Olga,
Palmona Park, Harlem Heights, Lochmoor Waterway Estates, Cypress
Lake, Villas, Buckingham, Iona, Whiskey Creek, Fort Myers Shores,
Page Park, North Fort Myers, Page Field Airport, Suncoast Estates,
and Fort Myers Villas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2649 8193 2674 8203 2677 8199 2677 8193
      2681 8194 2686 8187 2671 8169
TIME...MOT...LOC 2210Z 326DEG 8KT 2670 8191

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, May 30, 5:35 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
635 PM EDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     2 NW Fort Myers         26.65N 81.87W
05/30/2024  M52 MPH          Lee                FL   Mesonet

            Mesonet station FTMYE 1 NW Fort Myers.

&&

TBW
Local storm report, May 30, 5:43 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
643 PM EDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Tstm Wnd Gst     2 NW Fort Myers         26.65N 81.87W
05/30/2024  M51 MPH          Lee                FL   Buoy

            Buoy station FMRF1 Fort Myers, FL.

&&

TBW

The radar

The Tampa radar (KTBW), 136 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 30, 5:48 PM EST
Where
Lee County, (Fmy)ft Myers Page F
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.580, -81.870

ASOS site KFMY Fort Myers Page Field reported a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187867.